I work in a nursing home and occasionally see a light browning red discoloration of the skin in the perineum that is not rashy nor does it fade/grow/or change with tx of antifungals/hydocortisones or plain moisture barriers. Is it common for the skin in this area to become a darker pigment with age or is there some other underlying condition?
It's common for the perineum to be darker than the rest of the body, and if some of your ancestors were perhaps quite dark-skinned, then it wouldn't be surprising if this made your genitals rather darker.
The changes in the colour of skin of genitalia from puberty onward is just normal. The groin area pigmentation may follow tinea cruris, friction of undergarments and above 40s due to acanthosis nigricans. Acanthosis nigricans may have association with obesity, or endocrine disorders like diabetes mellitus, rarely due to underlying malignancy.
It is true that fungi such as Pityrosporon can darken the skin. However, it wouldn't make any sense to treat yourself with an anti-fungal medication when no proper diagnosis has been made.
The obvious thing to do now is to ask your GP to look at your perineum, and to decide whether you really do have a fungal infection.
It would be advisable to consult a skin specialist for your symptoms and a proper clinical examination.
Let us know if you need any other information and post us on how you are doing.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.